Alert archive / Kansas / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS Dodge City, KS

December 8, 2016Lane County, Scott County, Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 8, 2016, 4:12 AM CST for Lane County, Scott County, Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2016, 4:12 AM CST (10:12 UTC)
Expired
Dec 8, 2016, 9:00 AM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
131 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WWUS43 KDDC 081012
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CST THU DEC 8 2016

KSZ043-044-081500-
/O.NEW.KDDC.WC.Y.0001.161208T1012Z-161208T1500Z/
SCOTT-LANE-
INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE...DIGHTON
412 AM CST THU DEC 8 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* TEMPERATURES...ZERO TO NEAR 5 ABOVE ZERO.

* WINDS...NORTHWEST UP TO 10 MPH.

* WIND CHILL VALUES...AS LOW AS 15 BELOW ZERO


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 8, 3:53 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 8, 3:53 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
353 AM CST Thu Dec 8 2016

.SHORT TERM...(Today and tonight)
Issued at 348 AM CST Thu Dec 8 2016

A large 1040 mb surface high from eastern WY and the NE
panhandles will continue to spread south and east today. Light
north winds will be the result as western Kansas becomes located
more under the influence of the surface high center. Initially,
the lighter winds will probably mitigate the very cold
temperatures from creating a significant excessive cold/wind chill
risk. Still, wind chill readings this morning will dive into the 0
to 10 below zero range across a large portion of the area and
colder in the far northwest counties (Syracuse to Scott City and
Dighton areas). With the high centered over our region today,
temperatures will likely not exceed the freezing point anywhere,
and be mainly in the mid 20s. Winds on Friday will be more
southerly, a little stronger meaning better BL mixing, and as a
result, the highs will likely moderate well into the 30s and even
40s farther southwest near OK/CO.

.LONG TERM...(Friday through Wednesday)
Issued at 348 AM CST Thu Dec 8 2016

A decent surge of boundary layer warm air is shown by the models for
Friday night, with quite an impact on highs forecast for Saturday
afternoon. A broad, mainly zonal flow will be in place across the
country during this time as the stronger temperature gradient gets
displaced farther north into the Northern Plains. The models bring
in the next wave across that region later in the weekend and another
push of cold air into Kansas around Tuesday. Therefore the brief
respite of colder temperatures this weekend will end with probably
cold windy days returning around mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM CST Wed Dec 7 2016

High pressure expanding southward across the High Plains region
this TAF period. VFR conditions are expected as a result of the
dry air and subsident regime. Light northwest winds through the
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  13  35  20 /   0   0   0   0
GCK  25  13  37  20 /   0   0   0   0
EHA  27  15  43  23 /   0   0   0   0
LBL  28  14  41  23 /   0   0   0   0
HYS  24   9  31  17 /   0   0   0   0
P28  29  13  35  22 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Dec 8, 3:44 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
344 AM CST THU DEC 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-090945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
344 AM CST THU DEC 8 2016 /244 AM MST THU DEC 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

Nearby

Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.